Hypermanganesemia in patients receiving total parenteral nutrition

Kathleen Fitzgerald, Vida Mikalunas, Halina Rubin, Roberta McCarthy, Arvydas Vanagunas, Robert M. Craig*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

80 Scopus citations

Abstract

Background: Manganese is one of the trace elements that is routinely administered to total parenteral nutrition (TPN) patients. The recommended daily IV dosage ranges from 100 to 800 μg. We have used 500 μg daily. Recent reports have suggested neurologic symptoms seen in some patients receiving home parenteral nutrition (HPN) may be due to hypermanganesemia. Therefore, HPN patients and some short-term inpatients receiving TPN were studied to ascertain the relationship between dose and blood levels. Methods: Red blood cell manganese levels were obtained by atomic absorptiometry. Results: The levels in 36 hospitalized, short-term patients obtained within 48 hours of initiating TPN were all normal. The 30 patients receiving TPN from 3 to 30 days had levels that ranged from 4.8 to 28 μg/L (normal, 11 to 23 μg/L). Two patients had abnormal levels, at days 14 and 18. Fifteen of the 21 patients receiving inpatient TPN or HPN for 36 to 5075 days had elevated Mn levels. Only one patient with hypermanganesemia, an inpatient, had abnormal biochemical liver tests (bilirubin and alkaline phosphatase). One of the patients with a high level had some vestibular symptoms attributed to aminoglycoside use and had increased signal density in the globus pallidus on T1-weighted images on magnetic resonance imaging (MRI). A second patient with Mn levels twice normal had no neurologic symptoms, but had similar MRI findings. A third had some basal ganglia symptoms, confirmed by a neurologic evaluation, seizures, and very high Mn levels. The MRI showed no signal enhancement, but motion artifacts limited the study technically. Conclusions: Hypermanganesemia is seen in HPN patients receiving 500 μg manganese daily and may have resulted in some neurologic damage in three patients. Hypermanganesemia is sometimes seen after a short course of TPN in inpatients, as early as 14 days. Patients should be monitored for hypermanganesemia if they receive Mn in their TPN for >30 days. A 500 μg/d dose of Mn is probably excessive, and 100 μg/d should probably never be exceeded. Mn should be eliminated from the solution if the Mn level is elevated and should not be readministered unless the level returns to normal or subnormal Mn should not be supplemented if the patient has liver disease with an elevated bilirubin.

Original languageEnglish (US)
Pages (from-to)333-336
Number of pages4
JournalJournal of Parenteral and Enteral Nutrition
Volume23
Issue number6 SUPPL.
DOIs
StatePublished - Jan 1 1999

ASJC Scopus subject areas

  • Medicine (miscellaneous)
  • Nutrition and Dietetics

Fingerprint Dive into the research topics of 'Hypermanganesemia in patients receiving total parenteral nutrition'. Together they form a unique fingerprint.

Cite this